New York, 2013

Flood in New York, September 21, 2013

September 21, 2013 · NWS BUF · 1 event in 1 county or zone

A slow moving cold front crossed the region and brought a widespread soaking rainfall to much of the region. Rainfall amounts of two- to three-and-a-half-inches fell across the Niagara Frontier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A slow moving cold front crossed the region and brought a widespread soaking rainfall to much of the region. Rainfall amounts of two- to three-and-a-half-inches fell across the Niagara Frontier. The heavy rains resulted in urban flooding in parts of northern Erie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 21, 6:46 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 21, 6:46 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
746 AM EDT SAT SEP 21 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CROSS OUR REGION TODAY AND BRING A
WIDESPREAD SOAKING RAINFALL. BEHIND THE FRONT...DRY WEATHER WILL
RETURN WITH TEMPERATURES FALLING BACK BELOW AVERAGE SUNDAY AND
MONDAY. AFTER THAT...DRY WEATHER SHOULD CONTINUE THROUGH MOST OF
NEXT WEEK...WITH TEMPERATURES WARMING BACK TO ABOVE AVERAGE
LEVELS.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP LOW LEVEL THETA-E PLUME REMAINS FIRMLY IN PLACE JUST
UPSTREAM...LODGED WITHIN THE STEADY SOUTHWEST LOW LEVEL FLOW
ANCHORED IN ADVANCE OF THE COLD FRONT CURRENTLY WORKING THROUGH
EASTERN MICHIGAN/NORTHWEST OHIO. MOST RECENT HRRR AND SPC SSEO
OUTPUT SUGGESTING A GRADUAL EASTWARD SHIFT TO THE SOLID BAND OF
SHOWERS FOCUSED AHEAD OF THE COLD FRONT INTO THE REGION BEFORE
SUNRISE IN THE FAR WEST AND THE REMAINDER OF THE AREA THROUGH THE
DAY TODAY. THIS SUGGESTION LOOKS REASONABLE AS STRONGER LOW-MID
LEVEL ASCENT ATTRIBUTED TO FRONTAL CONVERGENCE...FAVORABLE EXIT
REGION JET DYNAMICS...AND THE ARRIVAL OF THE BETTER HEIGHTS
ATTENDANT WITH THE PV ANOMALY EJECTING ACROSS GREAT LAKES WILL WORK
ACROSS WESTERN AND NORTH CENTRAL NEW YORK THROUGH AT LEAST THE FIRST
HALF OF THE DAY. IMPRESSIVE MOISTURE QUALITY WORKING INTO THE REGION
WILL LEAD TO THE POTENTIAL FOR A STEADY MODERATE TO HEAVY RAINFALL
EVENT WITH MOST MODEL CONSENSUS SUGGESTING AMOUNTS EXCEEDING AN INCH.
THESE AMOUNTS MAY BE ENOUGH TO BRING SOME LOCALIZED FLOOD
PROBLEMS...BUT LIKELY NOT ENOUGH TO CAUSE SIGNIFICANT ISSUES WITH
LOCAL RIVERS AND CREEKS. THE POTENTIAL FOR THUNDER APPEARS LESS
FAVORABLE WITH VERY POOR INSTABILITY PARAMETERS THEREFORE WILL
DOWNPLAY THE POTENTIAL WITH ONLY THE SUGGESTION OF ISOLATED COVERAGE.

POST FRONTAL COLD/DRY ADVECTION RAMPS UP IN WAKE OF FRONT TONIGHT...
WITH MODELS AGREEING ON 850 MB TEMPERATURES FALLING TO 2-4C IN
DEEPENING NORTHWEST FLOW REGIME. COULD SEE A PERIOD OF CLEARING...BUT
EXPECT A BKN/OVC STRATOCUMULUS CLOUD DECK TO SETTLE IN FOR MUCH OF
THE NIGHT GIVEN CYCLONIC FLOW AND MOISTURE FLUX OFF THE LAKES PER
LAKE-850 MB TEMPERATURE DIFFERENTIALS. CANNOT RULE A FEW
INSTABILITY/LAKE EFFECT SHOWERS AS COLD POCKET ALOFT PIVOTS
THROUGH THE LOWER LAKES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SURFACE COLD FRONT WILL BE WELL EAST OF THE REGION ON SUNDAY
MORNING...BUT MOISTURE LINGERING BEHIND THE FRONT WILL ENCOUNTER AN
UPSLOPE NORTHWESTERLY WIND AND WILL LIKELY FORM AN INLAND CLOUD DECK
DURING A LARGE PART OF SUNDAY. THE COLDER CORE OF THE UPPER
TROUGH/LOW WILL BE FAR ENOUGH TO THE NORTH TO LIMIT THE MID LEVEL
INSTABILITY DURING SUNDAY AFTERNOON...BUT COLDER BOUNDARY LAYER
TEMPS WILL PUT QUITE A CHILL IN THE AIR FOR THE DAYTIME WITH HIGH
TEMPS ONLY IN THE MID TO UPPER 50S.

CONTINUED INFLUX OF DRIER AIR ALOFT WILL RESULT IN A CLEARING TREND
FOR SUNDAY NIGHT WITH COLD ADVECTION AND PRIME RADIATIONAL COOLING
DROPPING OVERNIGHT TEMPS TO THE UPPER 30S TO LOWER 40S. EXPECT
VALLEY FOG ACROSS THE SOUTHERN TIER AND PATCHY FROST ACROSS THE
HILLTOPS OF THE SOUTHERN TIER AND WESTERN ADIRONDACKS.

COOL HIGH PRESSURE CENTERED OVER ONTARIO AND WESTERN QUEBEC WILL
MAINTAIN A COOL INFLUX OF DRY AIR DURING THE BEGINNING OF THE
WORKWEEK. SUNSHINE WILL ABOUND ON MONDAY BUT COOL AIR WILL HOLD HIGH
TEMPS TO THE MID TO UPPER 50S ONCE AGAIN. OVERNIGHT LOWS WILL BE A
SHADE LESS CHILLY ON MONDAY NIGHT AS THE AIRMASS MODIFIES SLOWLY
OVER TIME. LOW TEMPS WILL BE IN THE UPPER 30S TO LOWER 40S ONCE
AGAIN...AND STILL THAT CHANCE FOR FROST PATCHES ON THE EXPOSED
HILLTOPS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN EXTENDED PERIOD OF QUIET WEATHER WILL BE IN PLACE FOR MUCH OF
NEXT WEEK COURTESY OF HIGH PRESSURE EXTENDED FROM THE OHIO VALLEY
INTO NEW ENGLAND. TUESDAY AND WEDNESDAY TEMPERATURES WILL CLIMB BACK
TO NORMAL LATE SEPTEMBER LEVELS. MODELS SHOW A RETURN OF WARM AIR
FOR THURSDAY AND FRIDAY AS THE SURFACE HIGH CENTERED ALONG THE EAST
COAST. HIGHS WILL RUN IN THE 70S AGAIN THURSDAY AND FRIDAY WITH OUR
NEXT CHANCE FOR RAIN LIKELY HOLDING OFF UNTIL NEXT WEEKEND.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A SLOW MOVING COLD FRONT WILL CROSS THE REGION TODAY. A BAND OF
SHOWERS WILL WORK EASTWARD ACROSS THE REGION THROUGH THISAFTERNOON.
WIDESPREAD IFR CONDITIONS ASSOCIATED WITH THIS BAND. EMBEDDED
THUNDER IS LOOKING LESS LIKELY WITH ALL MENTION OF THUNDER REMOVED
FROM THE TAFS.

THIS MORNING...A BRIEF PERIOD OF LOW LEVEL WIND SHEAR WILL ALSO BE
POSSIBLE AT KART AS A 40+ KT LOW LEVEL JET SLIDES EAST IN ADVANCE
OF THE APPROACHING FRONT.

IMPROVING CONDITIONS WILL OCCUR BEHIND THE FRONT WITH JIAG/KBUF/KROC
BECOMING VFR BY LATE AFTERNOON...BUT NOT UNTIL LATE EVENING AT
KART AND KJHW.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
A COLD FRONT WILL PUSH ACROSS THE CENTRAL AND EASTERN GREAT LAKES
TODAY WITH WAVES INCREASING ON THE EASTERN ENDS OF BOTH LAKES ERIE
AND ONTARIO. ADVISORY LEVEL WINDS AND WAVES WILL CONTINUE
ACROSS THE EAST END OF LAKE ONTARIO AS THE FRONT APPROACHES.

EXPECT THE WINDS TO SHIFT TO NORTHWESTERLY FOLLOWING THE FRONTAL
PASSAGE TONIGHT. ADVISORY CRITERIA MAY DEVELOP ALONG THE SOUTH SHORE
OF LAKE ONTARIO LATE TONIGHT AND SUNDAY MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR LOZ045.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...SMITH
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Sep 21, 5:32 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
632 AM EDT SAT SEP 21 2013

NYZ001>008-010>014-019>021-085-221045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
632 AM EDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS NEW YORK STATE TODAY...WITH LOCALLY HEAVY
RAINFALL POSSIBLE. TOTAL RAINFALL AMOUNTS MAY RANGE AS HIGH AS 1
TO 1.5 INCHES...WHICH COULD CAUSE SOME LOCALIZED AREAS OF MINOR
POOR DRAINAGE FLOODING IF THESE ARE REALIZED WITHIN A SHORT ENOUGH
PERIOD OF TIME. AT THIS TIME...CREEK AND RIVER FLOODING IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
632 AM EDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Sep 21, 7:14 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
814 AM EDT SAT SEP 21 2013

NYZ001-002-010>012-085-211415-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
814 AM EDT SAT SEP 21 2013

...MODERATE TO HEAVY RAIN THIS MORNING...

A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO
SLOWLY MOVE ACROSS THE NIAGARA FRONTIER THIS MORNING. SOME OF
THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU
ARE TRAVELING ACROSS THE AREA THIS EXPECT TO ENCOUNTER PONDING OF
WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND
ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS.

NYZ019-020-211415-
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
814 AM EDT SAT SEP 21 2013

...MODERATE TO HEAVY RAIN THIS MORNING...

A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO
SLOWLY MOVE ACROSS THE WESTERN SOUTHERN TIER THIS MORNING. SOME OF
THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU
ARE TRAVELING ACROSS THE AREA THIS EXPECT TO ENCOUNTER PONDING OF
WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND
ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS.
Special weather statement, Sep 21, 7:22 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
822 AM EDT SAT SEP 21 2013

NYZ001-002-010>012-085-211430-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
822 AM EDT SAT SEP 21 2013

...MODERATE TO HEAVY RAIN SHOWERS THIS MORNING...

A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO
SLOWLY MOVE ACROSS THE NIAGARA FRONTIER THIS MORNING. SOME OF
THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU
ARE TRAVELING ACROSS THE AREA EXPECT TO ENCOUNTER PONDING OF
WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND
ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS.

NYZ019-020-211430-
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
822 AM EDT SAT SEP 21 2013

...MODERATE TO HEAVY RAIN SHOWERS THIS MORNING...

A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO
SLOWLY MOVE ACROSS THE WESTERN SOUTHERN TIER THIS MORNING. SOME OF
THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU
ARE TRAVELING ACROSS THE AREA EXPECT TO ENCOUNTER PONDING OF
WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND
ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Erie

When
September 21, 8:45 AM EST to 12:30 PM EST
Where
Erie County, 1.8 mi SW of Willow Ridge Estates to 0.78 mi SW of Willow Ridge Estates
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
42.999, -78.821

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478986.